Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

October 8, 2021Clay County, West Virginia

NWS Charleston, WV issued this special weather statement at Oct 8, 2021, 9:47 PM EDT for Clay County, West Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2021, 9:47 PM EDT (01:47 UTC)
Expired
Oct 8, 2021, 10:15 PM EDT
In force
28 min
Issued by
NWS Charleston, WV
Hail
0.00 in
Wind
30

County Clay County, WV

The radar

The Charleston,WV radar (KRLX), 62 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

821 
WWUS81 KRLX 090147
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
947 PM EDT Fri Oct 8 2021
 
WVZ016-018-027-090215-
Calhoun WV-Clay WV-Roane WV-
947 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of southeastern
Calhoun, southeastern Roane and northern Clay Counties through 1015
PM EDT...

At 946 PM EDT, Doppler radar was tracking a strong thunderstorm over
Amma, or 10 miles northwest of Clay, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph. Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Torrential rainfall is also occurring 
         with this storm and may lead to localized flooding. 

Locations impacted include...
Big Otter, Arnoldsburg, Wallback, Amma, Nebo, Orma, Left Hand,
Looneyville, Tariff, Ivydale, Procious and Chloe.

This includes Interstate 79 between mile markers 22 and 44.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Excessive runoff from heavy rainfall will cause elevated levels on 
small creeks and streams, and ponding of water on highways, streets 
and underpasses, as well as other poor drainage areas and low lying 
spots. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3869 8101 3867 8103 3863 8098 3859 8097
      3858 8093 3856 8091 3854 8092 3854 8090
      3845 8125 3848 8127 3853 8120 3853 8123
      3852 8127 3854 8132 3861 8138 3881 8112
TIME...MOT...LOC 0146Z 245DEG 15KT 3858 8122 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

20

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Oct 8, 9:42 PM EDT, 5 minutes earlier.

Area forecast discussion, Oct 8, 9:42 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
942 PM EDT Fri Oct 8 2021

.SYNOPSIS...
Upper low slowly lifting into the Great Lakes provides daily
shower and thunderstorm chances through Saturday. High pressure
brings dry weather for Sunday into the start of the next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 940 PM Friday...

Some showers moving into the western counties, so will include
a slight chance of precipitation in that area for the next
several hours. Will also update sky cover to better match
satellite trends.

As of 635 PM Friday...

Updated the forecast to better represent current radar and to
propagate the precipitation eastward this evening.

As of 1229 PM Friday...

Upper level low moving northeast into the Great Lakes region will
continue to bring abundant low level moisture to the local area
through Saturday. Sfc dewpoints in the 60s, and PWATs reaching
1.5 inches in a low CAPE and low shear environment will allow
for light showers or afternoon storms. Any convection will move
slowly, providing the threat for minor localized water issues
with the stronger storms. There is a marginal risk for excessive
rainfall for portions of southern WV and southwest VA, with
localized water issues possible. Convection is expected to
diminish in intensity or dissipate by sunset. Only light showers
will be possible tonight.

Satellite imagery shows the area about to enter to the dry slot
of the broad low pressure system, this will agree with the
decrease in convection activity expected this afternoon and
tonight. Convection could flare up Saturday afternoon, but
should be weak under similar afternoon environment.

Tonight's low temperatures will drop into the lower 60s lowlands,
ranging into the lower 50s higher elevations.  Highs on Saturday
will range from the upper 70s lowlands, into the mid 50s
northeast mountains.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
As of 150 PM Friday...

Showers will linger late Saturday night into Sunday across
eastern zones as shortwave pulls off to the east. Otherwise,
drier and warmer conditions will take hold across the area as
the day progresses Sunday, with upper ridge building across
the area. Even warmer on Monday, as southerly flow increases out
ahead of the next system.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1200 PM Friday...

Weather still relatively dry to start the long term period. A
low pressure system/upper shortwave will move northeast out of
the plains into the Great Lakes region, eventually sweeping a
cold front across the area early in the period. This will result
in showers, possibly an isolated thunderstorm to start the
period. Rainfall amounts should generally be light. Drier, and
continued warm weather takes hold for mid week with upper ridge
rebuilding across the area. Another system and associated cold
front expected to affect the area late in the period/towards the
end of the week.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
As of 635 PM Friday...

A band of showers and thunderstorms will cause restrictions as
it moves eastward across the region overnight. Dense fog will
form in areas that got rain this afternoon and evening when
skies clear or breaks in the clouds appear. Western areas should
fog first, due to more recent rainfall and quicker clearing.

A MVFR/VFR cumulus deck can be expect on Saturday with showers
continuing to be possible, more likely in the West Virginia
mountains.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and intensity of precipitation may
vary. Timing and location of fog overnight may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            SAT 10/09/21
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    M    L    L    L    L    L    L
HTS CONSISTENCY  H    H    H    M    M    L    L    L    L    L    L    M
BKW CONSISTENCY  H    H    H    H    H    M    L    L    L    L    L    L
EKN CONSISTENCY  H    H    H    H    H    M    M    H    L    L    M    M
PKB CONSISTENCY  H    H    H    H    H    M    L    L    L    L    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    L    L    L    L

AFTER 00Z SUNDAY...
IFR possible in mountain/river valley fog Sunday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/SL
NEAR TERM...RPY/ARJ
SHORT TERM...SL
LONG TERM...SL
AVIATION...RPY
Hazardous weather outlook, Oct 8, 5:06 AM EDT, 16 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
506 AM EDT Fri Oct 8 2021

VAZ003-004-WVZ024>026-033-034-515>518-090915-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
506 AM EDT Fri Oct 8 2021

This Hazardous Weather Outlook is for southwest Virginia, and
the southern coal fields of West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for excessive rainfall today as showers and
isolated thunderstorms move across the area. Heavy downpours will be
possible, which could lead to localized flooding issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ103-105-OHZ086-087-WVZ005>011-013>020-027>032-039-040-519>526-
090915-
Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-
Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
506 AM EDT Fri Oct 8 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and much of West Virginia.

.DAY ONE...Today and Tonight.

Showers and isolated thunderstorms will move across the area today.
Heavy downpours will be possible, which could lead to localized
water issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101-102-OHZ066-067-075-076-083>085-090915-
Greenup-Carter-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-
506 AM EDT Fri Oct 8 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky and portions of southeast Ohio.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 8, 6:53 PM EDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Charleston WV
653 PM EDT Fri Oct 8 2021

WVZ006>008-014-015-082315-
Jackson WV-Mason WV-Kanawha WV-Cabell WV-Putnam WV-
653 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of southeastern Mason,
east central Cabell, northwestern Kanawha, Putnam and south central
Jackson Counties through 715 PM EDT...

At 651 PM EDT, Doppler radar was tracking a strong thunderstorm near
Buffalo, or 7 miles north of Winfield, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph. Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall is also occurring
         with this storm and may lead to localized flooding.

Locations impacted include...
Nitro, Winfield, Jefferson, St. Albans, Hurricane, Eleanor, Buffalo,
Poca, Cross Lanes, Culloden, Tornado, Teays Valley, Bancroft, Given,
Liberty, Grimms Landing, Fraziers Bottom and Fairplain.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 131 and 135.
 Interstate 64 in West Virginia between mile markers 30 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on roads. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 3870 8201 3880 8166 3833 8180 3835 8205
      3837 8205 3838 8206 3837 8208 3837 8210
      3835 8212 3836 8212
TIME...MOT...LOC 2251Z 244DEG 11KT 3864 8187

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20
Special weather statement, Oct 8, 7:59 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
759 PM EDT Fri Oct 8 2021

WVZ008-013>016-090030-
Jackson WV-Roane WV-Kanawha WV-Lincoln WV-Putnam WV-
759 PM EDT Fri Oct 8 2021

...Strong thunderstorms will impact portions of northwestern Kanawha,
east central Putnam, northeastern Lincoln, west central Roane and
southeastern Jackson Counties through 830 PM EDT...

At 757 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kenna to Tornado. Movement was east at 10
mph.

HAZARD...Winds in excess of 30 mph. Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall is also occurring
         with these storms and may lead to localized flooding.

Locations impacted include...
Charleston, Nitro, Jefferson, South Charleston, St. Albans, Dunbar,
Sissonville, Poca, Cross Lanes, Alum Creek, Institute, Kenna,
Tornado, Teays Valley, Bancroft, Kentuck and Liberty.

This includes the following highways...
 Interstate 79 mile marker 1 and near mile marker 3.
 Interstate 77 in West Virginia between mile markers 100 and 127.
 Interstate 64 in West Virginia between mile markers 42 and 57.
 Route 119 between mile markers 67 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3840 8190 3841 8188 3850 8188 3871 8165
      3867 8148 3822 8166 3828 8192
TIME...MOT...LOC 2357Z 266DEG 9KT 3861 8172 3832 8185

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20
Special weather statement, Oct 8, 8:33 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
833 PM EDT Fri Oct 8 2021

WVZ008-015-016-026-090100-
Jackson WV-Roane WV-Boone WV-Kanawha WV-
833 PM EDT Fri Oct 8 2021

...Strong thunderstorms will impact portions of central Kanawha,
southwestern Roane, southeastern Jackson and northern Boone Counties
through 900 PM EDT...

At 832 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sissonville to near Pinch to near Julian.
Movement was east at 15 mph.

HAZARD...Winds in excess of 30 mph. Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall is also occurring
         with these storms and may lead to localized flooding.

Locations impacted include...
Charleston, Madison, Jefferson, South Charleston, Dunbar,
Sissonville, Chesapeake, Marmet, Belle, Clendenin, Pinch, Institute,
Coal Fork, Elkview, Julian, Cross Lanes, Danville, Seth, Prenter and
Ashford.

This includes the following highways...
 Interstate 79 between mile markers 1 and 24.
 Interstate 77 in West Virginia between mile markers 96 and 124.
 Interstate 64 in West Virginia between mile markers 50 and 57.
 West Virginia Turnpike between mile markers 85 and 95.
 Route 119 between mile markers 49 and 60, near mile marker 62, and
between mile markers 69 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3805 8192 3818 8187 3818 8185 3823 8182
      3822 8180 3824 8182 3826 8180 3830 8181
      3846 8175 3847 8172 3851 8174 3861 8171
      3862 8170 3867 8170 3866 8122 3801 8162
TIME...MOT...LOC 0032Z 250DEG 11KT 3855 8159 3843 8157 3813 8181

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20
Special weather statement, Oct 8, 9:13 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Charleston WV
913 PM EDT Fri Oct 8 2021

WVZ015-016-018-027-090145-
Calhoun WV-Clay WV-Roane WV-Kanawha WV-
913 PM EDT Fri Oct 8 2021

...Strong thunderstorms will impact portions of south central
Calhoun, northeastern Kanawha, southern Roane and west central Clay
Counties through 945 PM EDT...

At 912 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Clendenin to Pinch.
Movement was east at 15 mph.

HAZARD...Winds in excess of 30 mph. Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall is also occurring
         with these storms and may lead to localized flooding.

Locations impacted include...
Clendenin, Pinch, Elkview, Amma, Glen, Left Hand, Looneyville,
Tariff, Procious and Walton.

This includes Interstate 79 between mile markers 8 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on highways, streets
and underpasses, as well as other poor drainage areas and low lying
spots. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3875 8111 3838 8124 3834 8156 3863 8146
TIME...MOT...LOC 0112Z 251DEG 13KT 3856 8141 3838 8147

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20
Local storm report, Oct 8, 9:21 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
921 PM EDT FRI OCT 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      1 SSW HURRICANE         38.42N 82.03W
10/08/2021                   PUTNAM             WV   911 CALL CENTER

            HIGH WATER REPORTED ALONG HARBOUR LANE.

0800 PM     FLASH FLOOD      1 S HURRICANE           38.42N 82.02W
10/08/2021                   PUTNAM             WV   911 CALL CENTER

            HIGH WATER REPORTED ALONG US 60 NEAR
            HURRICANE.

&&
Special weather statement, Oct 8, 9:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
947 PM EDT Fri Oct 8 2021

WVZ016-018-027-090215-
Calhoun WV-Clay WV-Roane WV-
947 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of southeastern
Calhoun, southeastern Roane and northern Clay Counties through 1015
PM EDT...

At 946 PM EDT, Doppler radar was tracking a strong thunderstorm over
Amma, or 10 miles northwest of Clay, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph. Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall is also occurring
         with this storm and may lead to localized flooding.

Locations impacted include...
Big Otter, Arnoldsburg, Wallback, Amma, Nebo, Orma, Left Hand,
Looneyville, Tariff, Ivydale, Procious and Chloe.

This includes Interstate 79 between mile markers 22 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on highways, streets
and underpasses, as well as other poor drainage areas and low lying
spots. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3869 8101 3867 8103 3863 8098 3859 8097
      3858 8093 3856 8091 3854 8092 3854 8090
      3845 8125 3848 8127 3853 8120 3853 8123
      3852 8127 3854 8132 3861 8138 3881 8112
TIME...MOT...LOC 0146Z 245DEG 15KT 3858 8122

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 8:33 PM EDTSpecial Weather StatementRLXBoone, Kanawha27 min
Oct 8, 9:00 PM EDTFlash Flood WarningRLXBoone, Kanawha, Lincoln, Putnam3 hr
Oct 8, 9:13 PM EDTSpecial Weather StatementRLXRoane32 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.